Heavy Snow, Ochoco-John Day Highlands
- When
- November 3, 8:00 PM PST to November 4, 10:00 AM PST
- Where
- Ochoco-John Day Highlands forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.381, -120.359 (the zone’s center; the record gives no point)
Low pressure moving along a stalled cold front brought heavy snowfall to higher elevations of Grant County. Snowfall amounts in inches included 7 miles east southeast of John Day (6) and Blue Mountain Spring SnoTel (5).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Low pressure moving along a stalled cold front brought heavy snowfall to higher elevations of Grant County. Snowfall amounts in inches included 7 miles east southeast of John Day (6) and Blue Mountain Spring SnoTel (5). A car accident on slushy Highway 395 between Mount Vernon and Fox claimed two lives.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 3, 7:00 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 800 PM PDT THU NOV 3 2011 .SHORT TERM...A STALLED COLD FRONT CONTINUES TO SIT OVER FAR EASTERN OREGON TONIGHT PRODUCING A STEADY LIGHT PRECIPITATION. SNOW LEVELS WILL BE BETWEEN 2000 AND 3000 FEET OVERNIGHT. EXPECT 1 TO 2 INCHES IN THE LOWER MOUNTAIN VALLEY WHILE MOUNTAINS WILL SEE AROUND 2 TO 5 INCHES OVERNIGHT. THESE AMOUNTS REMAIN BELOW ADVISORY CRITERIA SO NO HIGHLIGHTS ISSUED. THE FRONT WILL STILL LINGER OVER FAR EASTERN OREGON ON FRIDAY WITH CONTINUED SNOW SHOWERS. WESTERN PORTION OF THE FORECAST AREA WILL SEE DRY CONDITIONS BUT CONTINUED COOL. && .PREV DISCUSSION... /ISSUED 415 PM PDT THU NOV 3 2011/ SHORT TERM...TONIGHT THROUGH SATURDAY...A LARGE UPPER TROUGH CONTINUES TO DEEPEN ALONG THE WEST COAST OF U.S. THIS AFTERNOON. AS A RESULT THE SYSTEM'S COLD FRONT HAS BEEN SLOWLY SHIFTING EAST ACROSS THE REGION. THIS FRONT NOW EXTENDS FROM EXTREME NORTHEAST WASHINGTON SOUTH TO LAKE COUNTY IN SOUTH-CENTRAL OREGON. PRECIP HAS BEEN LARGELY CONFINED TO BAND ASSOCIATED WITH THE FRONT, THOUGH IT HAS BEEN HAVING A TOUGH TIME REACHING THE GROUND OVER THE COLUMBIA BASIN. A SECOND AREA OF ENHANCED CLOUDS ON SATELLITE OVER CENTRAL OREGON IS ASSOCIATED WITH SCATTERED RAIN AND SNOW SHOWERS. THE UPPER TROUGH WILL CONTINUE TO DEEPEN AND SLOWLY SHIFT EAST THROUGH FRIDAY. AS SUCH THE COLD FRONT AND ASSOCIATED PRECIP WILL CONTINUE TO SLOWLY SHIFT EAST, NOT REALLY LEAVING EASTERN OREGON UNTIL FRIDAY MORNING. THE SECONDARY AREA OF ENHANCEMENT OVER CENTRAL OREGON SHOULD BE THE ENERGY THAT IS EXPECTED TO CREATE STEADIER PRECIP OVER NORTHEAST OREGON AND EXTREME SOUTHEAST WASHINGTON TONIGHT. PRECIP SHOULD LARGELY END OVER A GOOD PORTION OF SOUTH-CENTRAL WASHINGTON. SNOW LEVELS WILL LOWER TO 1500 TO 2500 FEET ACROSS THE AREA TONIGHT. THUS PRECIP WILL LARGELY FALL AS SNOW OR A MIX OF RAIN AND SNOW IN THE AREAS TO SEE PRECIP. MAX SNOW ACCUMULATIONS LOOK TO BE 2-3 INCHES. OVER PORTIONS OF NORTHEAST OREGON ABOVE 3500 FEET. WITH THE UPPER TROUGH AXIS CROSSING THE REGION FRIDAY WILL SEE A GRADUAL DECREASE OR OUTRIGHT END TO THE SHOWERS FROM THE WEST TO THE EAST. OTHER THAN A FEW LINGERING MOUNTAIN SHOWERS FRIDAY NIGHT SHOULD BE DRY WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES. WITH CLEARER SKIES, LOW TEMPS FRIDAY NIGHT WILL BE COOL. THE NEXT SYSTEM IS STILL ON TRACK TO BEGIN AFFECTING THE REGION SATURDAY, THOUGH MODEL TRENDS INDICATE THAT THIS SYSTEM MAY BE SLOWING DOWN. THUS HAVE LOWERED POPS ACROSS THE REGION FOR SATURDAY. 90 LONG TERM...SATURDAY NIGHT THROUGH MONDAY NIGHT...EC/GFS IN GOOD AGREEMENT. LIGHT PRECIPITATION MAINLY IN MOUNTAINS EACH DAY WITH LEAST CHANCE ON SUNDAY NIGHT AND MONDAY AS RIDGE BUILDS OVER AREA AHEAD OF NEXT SHORTWAVE TROF. SNOW LEVEL STARTING OUT 2000-3000 FEET SATURDAY NIGHT THEN RISING 3-4K EARLY NEXT WEEK. 79 TUESDAY THROUGH THURSDAY. THE MODELS CONTINUE TO SHOW VERY DIFFERING SOLUTIONS IN THIS TIME FRAME WITH REGARDS TO NEXT SERIES OF LOW PRESSURE TROUGHS TO AFFECT THE REGION. IT APPEARS THAT TUESDAY WILL SEE MOISTURE SPREAD INTO THE WESTERN PORTIONS AND WILL GO WITH THE THINKING OF A MEAN TROUGH SETTING UP OVER AREA WITH SOME CHANCE OF PRECIPITATION MOST EVERYDAY. TEMPERATURES WILL BE NEAR SEASONAL VALUES. 93 AVIATION...00Z TAFS...OCCASIONAL IFR CONDITIONS EXPECTED 06-14Z AT KPDT AND KALW AS A SLOW MOVING FRONTAL SYSTEM BRINGS CIGS BLO 1K. WEAK DISTURBANCE WILL LOWER CIGS TO MVFR AT KBDN/KRDM 04-08Z. REST OF TAF SITES WILL HAVE VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... PDT 35 47 28 43 / 60 20 10 20 ALW 35 47 31 44 / 70 30 10 10 PSC 34 51 26 48 / 10 10 0 10 YKM 25 49 22 46 / 10 10 10 30 HRI 35 51 25 48 / 20 10 10 20 ELN 24 48 25 45 / 10 10 10 30 RDM 21 44 18 44 / 30 10 10 30 LGD 32 42 25 43 / 80 70 20 20 GCD 30 40 27 45 / 90 70 10 20 DLS 29 49 32 48 / 10 10 10 40 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX FRIDAY : GREEN SATURDAY : GREEN SUNDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 91/76/76
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
535 AM PDT THU NOV 3 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
041230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
535 AM PDT THU NOV 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS
A SLOW MOVING COLD FRONT WILL MOVE ACROSS WASHINGTON AND OREGON
TODAY WITH RAIN AND SNOW. SNOW LEVELS WILL LOWER TO NEAR 2000-3000
FEET TODAY...AND DROP TO 1500-2500 TONIGHT. 1-4 INCHES OF SNOW ARE
EXPECTED OVER THE BLUE MOUNTAINS AND WALLOWA MOUNTAINS BY FRIDAY
MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW SATURDAY
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
NORTHWEST BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE
OREGON CASCADES, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY
HIGHLANDS
ANOTHER COLD FRONT WITH RAIN AND SNOW WILL MOVE THROUGH SATURDAY. A
CHANCE OF RAIN AND MOUNTAIN SNOW WILL CONTINUE FOR THE REST OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
1 heavy snow, 1 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Southern Blue Mountains | 2011-11-04 | 83 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Weather, Southern Blue Mountains | 2011-11-04 | 82 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346658, 346665.